Vol 3 No 3
  • Pietro Lucotti, Cesare Zoia, Elisabetta Lovati, Paolo Gaetani, Gino Roberto Corazza

    Objectives: To describe the possible pitfalls in correctly interpreting clinical, radiological and biochemical findings in ACTH-dependent Cushing's syndrome.
    Methods: We describe a case of a pituitary adenoma visualized at MRI not correlated with an ACTH-dependent Cushing’s syndrome.
    Results: Radiological imaging and hormonal testing can be misleading in suspected pituitary ACTH-related Cushing’s syndrome.
    Conclusion: Correct interpretation of the initial clinical presentation can help in the proper diagnosis and treatment of ACTH-dependent Cushing’s syndrome.

  • Ruth Patricia Cusack, Jane McCarthy, Terence Markham O'Connor

    Chylothorax is characterized by an accumulation of lymphatic fluid in the pleural cavity due to damage to the thoracic duct. The aetiology can be traumatic or non-traumatic. Goitre is a rare cause of chylothorax with only eight cases previously described in the literature including only one case causing a bilateral chylothorax. This report describes a patient with bilateral chylothorax secondary to substernal goitre, which was successfully treated, and discusses this very rare case in light of the available literature.

  • Iftach Sagy, Leah Shalev, Itai Levi, Elena Shleyfer, Svetlana Valdman, Leonid Barski

    We present a case of glatiramer acetate-associated refractory immune thrombocytopenic purpura (ITP) in a female patient with multiple sclerosis. A search of MEDLINE/PubMed did not find any connection between glatiramer acetate and thrombocytopenia, specifically ITP. The autoimmune reaction was resistant to conservative ITP treatment, and was eventually managed only by splenectomy. To the best of our knowledge, this is the first report of glatiramer acetate-associated ITP. Physicians should be aware of this condition, and consider performing routine blood counts at the beginning of glatiramer acetate treatment.

  • Andrew Okpe, Kerri Ramsay, Isuru P Fernando, Emily Mudenha, Devaka J Fernando

    Objective: To illustrate an unusual mechanism causing hypoglycaemia.
    Material and methods: A 76-year-old man presented with episodes of agitation and confusion and was resuscitated with oral glucose gel when found to be hypoglycaemic.
    Results: A CT scan for an abdominal mass confirmed a solitary fibrous tumour (SFT). The sarcoma multidisciplinary team suggested conservative management. The patient's episodic hypoglycaemia was managed with diet modification including corn-based starch, scheduled snacks and dexamethasone. Glucose levels were within normal range at discharge from hospital. The patient was referred to the palliative care team for follow-up.
    Conclusion: SFTs causing non-islet cell tumour hypoglycaemia are difficult to treat.

  • Anna Silda, Viktorija Kuzema, Ilze Puide, Harijs Cernevskis, Aivars Petersons

    A patient undergoing peritoneal dialysis was admitted with acute peritoneal dialysis-related peritonitis. On the 10th day of intraperitoneal antibacterial therapy, the patient’s dialysate developed a green color. Gallbladder perforation was revealed. The patient underwent a conventional cholecystectomy with a preserved peritoneal catheter. There are few cases in the medical literature about green dialysate. In all of them, peritoneal dialysis catheters were removed after cholecystectomy. The present case report shows a patient with an intact peritoneal catheter and with no further complications.

  • Keneilwe Malomo, Ontefetse Ntlholang

    Posterior reversible encephalopathy syndrome (PRES) is a clinico-neuro-radiological diagnosis, which can complicate a wide range of conditions. Clinical features include generalised and/or focal neurological deficits. These features are also present in neurovascular disorders, such as stroke. Currently, emphasis in the management of hyperacute stroke is thrombolysis, and it is important to bear in mind stroke mimics as a possible cause of clinical features. The Authors present the case of a 66-year-old man, who presented with acute focal neurological deficit. His brain imaging and history were consistent with PRES.

  • João Pereira, Gisela Eugénio, Suzana Calretas, Rui Santos, Armando Carvalho

    Malignant neoplasms are associated with a wide range of paraneoplastic rheumatological syndromes. These can be defined as remote effects of cancer, which are not caused by the tumor and its metastasis.
    The authors describe the case of an 82-year-old man, who presented with a one-month history of pain, stiffness, and functional limitation of the scapular and pelvic girdles. Blood tests showed raised levels of inflammatory markers.
    He was diagnosed with Polymyalgia Rheumatica, but the lack of response to corticosteroids led to the suspicion of an alternative diagnosis, like, for example, an occult neoplasm. Although patient evaluation was initially normal, five months later he developed macroscopic haematuria and was diagnosed with bladder and prostate carcinomas. After surgical treatment, the patient fully recovered from his rheumatological syndrome.

     

  • Saad A Khan, John Ramzy, Danae A Papachristos, Nayana George, Leon Fisher

    Ventricular standstill (VS) is a potentially fatal arrhythmia that is usually associated with syncope, if prolonged and is rarely asymptomatic[1]. Its mechanism involves either a lack of supraventricular impulse or an interruption in the transmission of these signals from the atria to the ventricles, resulting in a sudden loss of cardiac output[2]. Although rare, ventricular arrhythmias have been associated with intravenous (IV) erythromycin. However, to our knowledge, VS has not been reported following the administration of IV erythromycin. The Authors  describe a rare case of asymptomatic VS and subsequent third-degree atrioventricular block, following the administration of IV erythromycin in a 49-year-old woman with borderline hypokalemia. Through this case, the Authors highlight the importance of cardiac monitoring and electrolyte replacement when administering IV erythromycin, as well as discuss several other mechanisms that contribute to ventricular arrhythmias.